Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2023, 6:55 PM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 1, 2023, 9:48 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:54 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 1, 6:54 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 654 PM EDT Sat Jul 1 2023 .SYNOPSIS... Moderate to heavy rain thunderstorms will periodically impact the region through Monday that may create periods of heightened localized flash flood risks. Strong to severe afternoon storms are becoming less likely, but remain a concern for Sunday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Mesoanalysis indicates a weak area of PVA exiting central OH towards western PA now, promoting renewed convective initiation. Weak steering flow combined with around 1000 J/kg SBCAPE, weak shear and above 90th percentile PWATs is allowing storms to exhibit 1-3"/hr rainfall rates. Thus, the main threat through the evening will be localized flash flooding, especially for urban and flood-prone locations and where these storms exhibit slower forward movement. Subsidence and increasing nocturnal stabilization is expected across eastern OH to northern WV behind this wave, meaning most locations will remain dry for much of the overnight period. As the PVA moves east of the region, storms will also exit and allow for those dry conditions to develop areawide. Morning fog could develop given such a moist boundary layer, but probabilities remain low given likely presence of cloud cover that limits cooling. As the region remains in a moist environment with elevated instability, hi-res models suggest that next round of thunderstorms will lift northeast early Saturday morning ahead of a weak shortwave and pseudo warm front. The most likely threat will be localized flash flooding given continued depth of warm layer near climatological record PWAT values, but limited instability/shear may lower that threat while limiting chance for strong to damaging winds. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... The aforementioned surface boundary and upper shortwave will lift northeast through the early afternoon Sunday, pushing a broken line of moderate to heavy showers with occasional lightning into northwest PA. This will be in response to approaching low pressure over the western Great Lakes and resultant SW flow ahead of the upper trough. The rest of the day remains difficult to assess regarding timing, hazard threats, and overall storm probabilities as models offer a variety of outcomes based on the shortwave exiting and upper jet ascent ahead of the trough. The message to focus on is a period of moderate to heavy rain with the surface boundary in the morning, with on and off thunderstorm potential through the evening. That highest probabilities will likely lay over/north of I-80 where that boundary could stall as the surface low pivots. Severe threat will likely be limited to south of Pittsburgh where greater instability will exist, with a likely greater flash flood threat given the humid airmass. Scattered to numerous showers with isolated thunderstorms will continue Sunday night into Monday evening as the upper trough crosses the region. Instability appears likely to be more limited during this period, meaning severe threats are not expected. Flash Flood concerns may remain given little environmental change and likely greater ground saturation through repeated rounds of rain. Temperatures are expected to trend down, especially with cold frontal passage and shift to northwest flow by Monday evening. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Brief ridging on Tuesday will significantly lower shower/thunderstorm potential for Independence Day. While we can't rule out a isolated shower, kept PoPs generally around 20% or less during the afternoon. Highs will warm into the mid 80s for most with dewpoints in the upper 60s. Heat indices will push into the upper 80s to near 90 across the region during the afternoon. The same can be said for Wednesday with a continued chance of showers and thunderstorms due a stalled boundary along the Allegheny Front but also owing to a more diurnal setup. Once again, Heat Indices values will be a concern on Wednesday but values only crossing 90 degrees will be the concern. A more prominent trough arriving by the middle of next week will increase precipitation chances once again by Thursday and Friday. Warmer temperatures continue through mid-week, with a slight cool down back to average by next weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Shortwave passage will foster moderate to heavy rain showers with isolated thunderstorms across western PA through this evening, with dry weather likely to briefly develop after 03z. The next shortwave will approach early Saturday from the southwest, with showers and isolated thunderstorms likely developing along a weak surface boundary. Initial restrictions will be limited to convective activity, with MVFR/IFR vsby restrictions that occasionally drop down to LIFR levels while cigs hold at VFR. By the morning, an overly saturated boundary layer and plus sfc front approach should support more widespread MVFR cig restrictions, though this is far from certain. Fog may also develop if enough clearing exists, especially for rain-soaked locations. Hi-res models are trending drier by the afternoon with potential for a dry slot aiding a downward trend in storm activity, but much remains uncertain during this period. .OUTLOOK... Periodic shower/thunderstorm chances plus associated restrictions will continue into Monday with the eventually passage of a low pressure system. Timing and coverage will likely remain difficult to ascertain during this period, with prior days' convection strongly influencing these factors. Notable ensemble model agreement suggests Tuesday will provide prolonged VFR conditions with dry weather as high pressure builds over the area. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Rackley NEAR TERM...Frazier SHORT TERM...Frazier LONG TERM...Rackley/Shallenberger AVIATION...22/McMullen
Hazardous weather outlook, Jul 1, 2:15 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 215 PM EDT Sat Jul 1 2023 OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001- 002-021815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- 215 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this evening, though uncertainty in development remains. If the threat develops, the main concern will be damaging wind gusts. Thunderstorms may also produce locally heavy rainfall, which could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms will be possible again on Sunday afternoon and evening. Damaging wind and hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514- 021815- Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 215 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this evening, though uncertainty in development remains. If the threat develops, the main concern will be damaging wind gusts. Thunderstorms may also produce locally heavy rainfall, which could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered severe thunderstorms will be possible again on Sunday afternoon and evening. Damaging wind and hail will be the primary threats. Thunderstorms may also produce locally heavy rainfall, which could lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 1, 2:07 PM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jul 1 2023
PAZ077-078-011830-
Higher Elevations of Indiana PA-Indiana PA-
207 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 230 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Northern Cambria, or 11 miles east of Indiana, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4072 7881 4057 7888 4055 7902 4070 7907
4081 7881 4072 7880
TIME...MOT...LOC 1807Z 248DEG 20KT 4065 7895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MilcarekThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:01 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Jul 1, 2:07 PM EDT | Special Weather Statement | PBZ | Indiana | 23 min |
| Jul 1, 3:38 PM EDT | Flash Flood Warning | PBZ | Allegheny, Butler, Westmoreland | 62 min |
| Jul 1, 5:15 PM EDT | Flash Flood Warning | PBZ | Indiana, Westmoreland | 110 min |
| Jul 1, 6:06 PM EDT | Flash Flood Warning | PBZ | Beaver | 4 hr |
| Jul 1, 6:28 PM EDT | Flash Flood Warning | PBZ | Beaver, Lawrence | 108 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.